Alert archive / Michigan / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this areal flood warning at Jul 17, 2021, 4:08 AM EDT for Kalamazoo County, Michigan. It was in force for 5 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 4:08 AM EDT (08:08 UTC)
- Expired
- Jul 17, 2021, 9:28 AM EDT
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 63 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:39 AM EDT | HEAVY RAIN 3.2 | 1 Ese Westwood, MI | 4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM134. |
| Jul 17, 4:39 AM EDT | HEAVY RAIN 4.32 | 1 Ese Parchment, MI | 3 HOUR 30 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM133. |
| Jul 17, 4:39 AM EDT | HEAVY RAIN 4.41 | Parchment, MI | 3 HOUR 20 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM98. |
| Jul 17, 4:54 AM EDT | HEAVY RAIN 3.67 | 1 Ssw Parchment, MI | 4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM120. |
| Jul 17, 4:54 AM EDT | HEAVY RAIN 4.04 | 1 Nne Eastwood, MI | 3 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM109. |
| Jul 17, 4:59 AM EDT | HEAVY RAIN 3.48 | 3 S Cooper, MI | 3 HOUR 30 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM139. |
| Jul 17, 4:59 AM EDT | HEAVY RAIN 4.12 | 1 Ne Parchment, MI | 4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM104. |
| Jul 17, 5:29 AM EDT | HEAVY RAIN 3.19 | 1 Sse Cooper, MI | 4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM116. |
| Jul 17, 5:29 AM EDT | HEAVY RAIN 4.06 | 1 N Westwood, MI | 4 HOUR 30 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM38. |
| Jul 17, 5:29 AM EDT | HEAVY RAIN 4.61 | Parchment, MI | UPDATED AMOUNT. 4 HOUR TOTAL. PERSONAL WEATHER STATION KMIKALAM98. |
| Jul 17, 5:34 AM EDT | HEAVY RAIN 4.55 | 1 Ese Parchment, MI | UPDATED AMOUNT. 4 HOUR 30 MINUTE TOTAL. PERSONAL WEATHER STATION KMIKALAM133. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WGUS43 KGRR 170808
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
408 AM EDT Sat Jul 17 2021
MIC077-171400-
/O.NEW.KGRR.FA.W.0004.210717T0808Z-210717T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kalamazoo MI-
408 AM EDT Sat Jul 17 2021
The National Weather Service in Grand Rapids has issued a
* Flood Warning for...
Northwestern Kalamazoo County in southwestern Michigan...
* Until 1000 AM EDT.
* At 408 AM EDT, Radar and automated rain gauges 3 to 4 inches of
rain has fallen in the Kalamazoo, Westwood, Eastwood, and
Parchment areas within the last two hours. Flooding is expected in
the warned area.
Some locations that will experience flooding include...
Kalamazoo, Westwood, Eastwood, Parchment, Alamo, and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely. Do not drive through flooded roads.
&&
LAT...LON 4225 8557 4228 8551 4236 8547 4240 8556
4241 8569 4239 8575 4229 8569
$$
CAS2 follow-up statements
873
WGUS83 KGRR 170930
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
530 AM EDT Sat Jul 17 2021
MIC077-171400-
/O.CON.KGRR.FA.W.0004.000000T0000Z-210717T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kalamazoo MI-
530 AM EDT Sat Jul 17 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING FOR
NORTHWESTERN KALAMAZOO COUNTY...
At 530 AM EDT, Radar and automated rain gauges indicate 3 to 4 and a
half inches of rain has fallen since 1 AM in portions of Kalamazoo,
Westwood, Eastwood, Northwood, Parchment, and Cooper. Reports of
road and basement flooding have been received.
Some locations that are experiencing or may experience flooding
include...
Kalamazoo, Eastwood, Parchment, Northwood, Westwood, Comstock
Northwest, Alamo, and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely. Do not drive through flooded roads.
&&
LAT...LON 4225 8557 4228 8551 4236 8547 4240 8556
4241 8569 4239 8575 4229 8569
$$
CAS201
WGUS83 KGRR 171328
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
928 AM EDT Sat Jul 17 2021
MIC077-171338-
/O.CAN.KGRR.FA.W.0004.000000T0000Z-210717T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kalamazoo MI-
928 AM EDT Sat Jul 17 2021
...FLOOD WARNING IS CANCELLED FOR NORTHWESTERN KALAMAZOO COUNTY...
The heavy rain has ended. Law enforcement indicates that no flooding
is occurring across the county.
LAT...LON 4225 8557 4228 8551 4236 8547 4240 8556
4241 8569 4239 8575 4229 8569
$$
NJJWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood warning went out at Jul 17, 3:27 AM EDT, 41 minutes earlier.
Area forecast discussion, Jul 17, 3:27 AM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 327 AM EDT Sat Jul 17 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 327 AM EDT Sat Jul 17 2021 - Lingering showers in Southwest Michigan today - Temperatures next week varying around normal with a couple chances for rain && .DISCUSSION...(Today through next Friday) Issued at 327 AM EDT Sat Jul 17 2021 -- Lingering showers in Southwest Michigan today -- Showers with some pretty decent rainfall rates of 2 inches in less than 2 hours continue south of I-96. This is a result of moist air around 850 mb lingering or even slowly advecting north underneath the upper level trough that is overhead this morning, maintaining some modest elevated instability. Models want to diminish these showers this morning before popping up a few diurnal isolated cells in southwest Michigan near Kalamazoo this afternoon before drier low-level air advects in from the northeast. Whether or not the showers stop redeveloping in southwest Michigan today, it still looks to be quite cloudy until later in the afternoon, in contrast to areas north of I-96 or M-46 where it will be mostly sunny and warmer (though with lower dew points). -- Temperatures next week varying around normal with a couple chances for rain -- Our upper level flow will be primarily from the northwest during the upcoming week, between the anticyclone and heat dome over the Intermountain West and a tendency for troughing over Ontario/Quebec. As such, with passing waves in the flow pattern, we will tend to alternate between warm (but not overly hot) air peeling off toward us from the northern Plains, and cooler (but not overly cold) air from cold fronts arriving from the north- northeast. The two main signals in the ensembles for showers or storms are Tuesday afternoon/night and between Thursday afternoon and Friday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 157 AM EDT Sat Jul 17 2021 Rain showers with local IFR visibility may continue for much of the morning in southwest Michigan, as an upper-level trough overhead maintains modest instability where adequate low-level moisture is present. Otherwise, pretty solid IFR ceilings affecting AZO, BTL, and JXN this morning will gradually lift around mid day, and an afternoon shower around AZO or BTL is still possible. && .MARINE... Issued at 327 AM EDT Sat Jul 17 2021 Benign winds and waves on Lake Michigan are expected through at least the middle of the upcoming week. The Port Sheldon buoy is measuring fairly warm water in the 60s down to a depth of 50 feet. The hope is that despite the wind direction being favorable for upwelling, the wind speeds and thus water transport westward should be pretty minor, so beach water temperatures (in the upper 60s as reported on Friday) will be resilient through the weekend. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...CAS DISCUSSION...CAS AVIATION...CAS MARINE...CAS
Hazardous weather outlook, Jul 16, 8:47 PM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 847 PM EDT Fri Jul 16 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180100- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 847 PM EDT Fri Jul 16 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-180100- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 847 PM EDT Fri Jul 16 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:58 AM EDT | Areal Flood Advisory | GRR | Barry | 5 hr |
| Jul 17, 3:34 AM EDT | Areal Flood Advisory | GRR | Kalamazoo | 34 min |
Nearby
Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.